Alabama, 2015

Damaging Winds in Alabama, July 21, 2015

July 21, 2015 · NWS BMX · 2 events in 2 counties and zones

A weak surface trough was located was located across north Alabama. A few severe storm developed during the heating of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A weak surface trough was located was located across north Alabama. A few severe storm developed during the heating of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 5:21 PM CST, 46 minutes earlier.

Area forecast discussion, Jul 21, 5:21 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT TUE JUL 21 2015

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

IN CASE YOU MISSED IT...SUMMER IS STILL HERE AND IT'S HOT. THE
NORMAL AFTERNOON CONVECTION HAS STARTED WITH THE MAIN FOCUS BEING
ALONG TWO SEPARATE OUTFLOWS NOTICED THIS MORNING. A THREAT AREA
HAS DEVELOPED NORTH OF THE AREA AND WILL SLIDE INTO THE NORTHEAST
LATER THIS AFTERNOON AND EARLY EVENING. WITH THE OVERALL FLOW
EXPECT THING TO CONSOLIDATE TO MORE OF NORTH SOUTH ORIENTATION AND
MOVEMENT AFTER 00Z. TRYING TO PINPOINT ANYTHING MORE THAT
SCATTERED AT THIS POINT IS QUITE DIFFICULT BUT WENT SOME NEAR 50
PERCENT RIGHT ALONG THE I-65 CORRIDOR.

FOR TOMORROW...WE WILL LIKELY SEE MORE OVERALL COVERAGE. WOULD
EXPECT THE HIGHEST POPS IN THE NORTH...CLOSER TO THE OVERALL
SYSTEM. WITH THAT SAID THE HIGHER TEMPERATURES AND TEMPERATURE
GRADIENT ACROSS THE SOUTH COULD SPARK MORE SCATTERED ACTIVITY
ACROSS THE SOUTH LATE IN THE AFTERNOON.

FOR THURSDAY...OVERALL COVERAGE WILL BE QUITE HIGH BUT THE
ACTIVITY WILL BE SCATTERED...SO WITH CONFIDENCE TIMES COVERAGE
CAN ONLY MUSTER 50 PERCENT. ON FRIDAY...LOOKS LIKE THE BEST
COVERAGE WILL BE ACROSS THE SOUTH AND WEST AS DRIER AIR FILTERS
INTO THE NORTHEAST. BY THE WEEKEND WE RETURN TO THE MORE TYPICAL
SUMMERTIME PATTERN WITH AFTERNOON ISOLATED TO SCATTERED SHOWERS
AND STORMS WITH HIGHS IN THE LOW TO MID 90S. WILL NEED TO MONITOR
HEAT INDICES...BUT RIGHT NOW LOOKS TO REMAIN BELOW CRITERIA.

16

&&

.AVIATION...
00Z TAF DISCUSSION.

SHOWERS AND STORMS WILL CONTINUE ACROSS SOME PARTS OF THE AREA
INTO THE EARLY EVENING...BUT MOST OF THIS ACTIVITY APPEARS TO BE
AVOIDING THE TAF SITES. VCSH OR VCTS COULD BE COME NECESSARY
THROUGH 03Z WITH ANY ADDITIONAL DEVELOPMENT. EXPECTING A QUIET
OVERNIGHT...BUT ADDED VCTS FOR WEDNESDAY AFTERNOON AT ALL SITES
WITH FAIRLY HIGH RAIN CHANCES IN THE FORECAST.

87/GRANTHAM

&&

.FIRE WEATHER...

CONTINUED HOT AND HUMID TODAY WITH ISOLATED TO SCATTERED
THUNDERSTORMS. NO FIRE WEATHER ISSUES ARE ANTICIPATED. BETTER RAIN
CHANCES WEDNESDAY THROUGH THE REST OF THE WEEK WITH SLIGHTLY LOWER
TEMPERATURES.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 10 PM CDT WEDNESDAY FOR AUTAUGA-BARBOUR-
BULLOCK-DALLAS-ELMORE-GREENE-HALE-LOWNDES-MACON-MARENGO-
MONTGOMERY-PERRY-PIKE-RUSSELL-SUMTER.

HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BIBB-BLOUNT-
CALHOUN-CHAMBERS-CHEROKEE-CHILTON-CLAY-CLEBURNE-COOSA-ETOWAH-
FAYETTE-JEFFERSON-LAMAR-LEE-MARION-PICKENS-RANDOLPH-SHELBY-ST.
CLAIR-TALLADEGA-TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON.

&&
Hazardous weather outlook, Jul 21, 1:54 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT TUE JUL 21 2015

ALZ011>015-017>050-222300-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
254 PM CDT TUE JUL 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY LEVELS WILL
PRODUCE HEAT INDICES NEAR OR ABOVE 105 DEGREES ACROSS MUCH OF
CENTRAL ALABAMA THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

CONTINUED HOT TEMPERATURES AND HIGH HUMIDITY LEVELS WILL ALLOW THE
HEAT INDICES TO REACH NEAR OR ABOVE 105 DEGREES ACROSS SOUTHERN
PORTIONS OF CENTRAL ALABAMA WEDNESDAY AFTERNOON AND INTO THE
EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 2:11 PM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT TUE JUL 21 2015

ALZ015-024-212100-
WALKER AL-JEFFERSON AL-
311 PM CDT TUE JUL 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON AND
NORTHEASTERN WALKER COUNTIES UNTIL 400 PM CDT...

AT 311 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BELOIT...OR NEAR CORDOVA...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN BIRMINGHAM...GARDENDALE...FAIRFIELD...FULTONDALE...
SUMITON...CORDOVA...DORA...PLEASANT GROVE...TARRANT...MIDFIELD...
ADAMSVILLE...KIMBERLY...GRAYSVILLE...MORRIS...SYLVAN SPRINGS...
BROOKSIDE...MULGA...SIPSEY...MAYTOWN AND WEST JEFFERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3396 8711 3394 8710 3393 8709 3391 8708
      3390 8710 3389 8709 3389 8701 3387 8700
      3386 8696 3382 8695 3382 8692 3366 8670
      3344 8689 3371 8727 3397 8714
TIME...MOT...LOC 2011Z 304DEG 20KT 3375 8714

32/DAVIS
Special weather statement, Jul 21, 2:42 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT TUE JUL 21 2015

ALZ013-015-023-024-212130-
WALKER AL-TUSCALOOSA AL-JEFFERSON AL-FAYETTE AL-
342 PM CDT TUE JUL 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON...WALKER...
NORTHEASTERN TUSCALOOSA AND EASTERN FAYETTE COUNTIES UNTIL 430 PM
CDT...

AT 342 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF CARBON
HILL TO NEAR BINION CREEK LANDING...AND MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN BIRMINGHAM...BESSEMER...HUEYTOWN...JASPER...FAIRFIELD...
SUMITON...CORDOVA...DORA...PLEASANT GROVE...MIDFIELD...ADAMSVILLE...
BRIGHTON...LIPSCOMB...GRAYSVILLE...LAKE VIEW...SYLVAN SPRINGS...
BROOKSIDE...BERRY...PARRISH AND MULGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3389 8709 3389 8701 3387 8700 3386 8696
      3382 8695 3384 8690 3332 8689 3328 8693
      3327 8697 3325 8698 3325 8702 3331 8757
      3384 8766 3392 8709
TIME...MOT...LOC 2042Z 266DEG 28KT 3379 8753 3335 8753

32/DAVIS
Special weather statement, Jul 21, 3:41 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT TUE JUL 21 2015

ALZ024>026-212245-
JEFFERSON AL-ST. CLAIR AL-SHELBY AL-
441 PM CDT TUE JUL 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON...
NORTHEASTERN SHELBY AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 545 PM
CDT...

AT 441 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHWESTERN BIRMINGHAM...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIRMINGHAM...HOOVER...VESTAVIA HILLS...BESSEMER...HOMEWOOD...MOUNTAIN
BROOK...HUEYTOWN...PELL CITY...IRONDALE...LEEDS...MOODY...
FAIRFIELD...PLEASANT GROVE...TARRANT...MIDFIELD...ADAMSVILLE...
BRIGHTON...LIPSCOMB...RIVERSIDE AND VINCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3360 8618 3359 8622 3356 8621 3355 8619
      3354 8619 3352 8623 3350 8623 3349 8625
      3349 8627 3351 8626 3351 8628 3346 8630
      3341 8634 3339 8638 3338 8638 3339 8697
      3356 8698 3360 8629
TIME...MOT...LOC 2141Z 273DEG 26KT 3349 8682

87/GRANTHAM
Special weather statement, Jul 21, 4:13 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT TUE JUL 21 2015

ALZ014-015-212300-
WALKER AL-WINSTON AL-
513 PM CDT TUE JUL 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER AND
SOUTHEASTERN WINSTON COUNTIES UNTIL 600 PM CDT...

AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CAMP MCDOWELL...OR 8 MILES SOUTHWEST OF ARLEY...MOVING EAST AT 30
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JASPER...LYNN...ARLEY...SIPSEY...NAUVOO...FALLS CITY...CAMP
MCDOWELL...CURRY...SMITH DAM...SMITH LAKE...ASHBANK...POPLAR
SPRINGS...RACCOON BRANCH...BLACK POND...BEAR BRANCH...CLEAR CREEK...
BATTLE BRANCH...CURTIS CROSSROADS...MAPLE BRANCH AND LITTLE DISMAL
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3406 8711 3399 8711 3399 8715 3397 8714
      3396 8711 3392 8708 3389 8709 3389 8701
      3387 8700 3386 8697 3384 8695 3380 8695
      3380 8697 3379 8697 3379 8700 3397 8757
      3412 8746
TIME...MOT...LOC 2212Z 290DEG 28KT 3402 8734

87/GRANTHAM
Special weather statement, Jul 21, 5:23 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
623 PM CDT TUE JUL 21 2015

ALZ028-036-037-220030-
TALLAPOOSA AL-COOSA AL-CLAY AL-
623 PM CDT TUE JUL 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR COOSA...TALLAPOOSA AND SOUTHERN
CLAY COUNTIES UNTIL 730 PM CDT...

AT 623 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
PARKDALE TO NEAR HIGGINS FERRY PARK...AND MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALEXANDER CITY...DADEVILLE...ASHLAND...GOODWATER...CAMP HILL...
ROCKFORD...KELLYTON...STEWARTVILLE...EQUALITY...WEOGUFKA...JACKSONS'
GAP...NEW SITE...GOLDVILLE...EASTERN LAKE MARTIN...MITCHELL LAKE...
MORIAH...HILLABEE CREEK...NORTHERN LAKE MARTIN...WIND CREEK STATE
PARK AND BRADFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3261 8585 3262 8589 3268 8591 3275 8588
      3275 8595 3277 8597 3275 8597 3275 8626
      3282 8646 3286 8645 3289 8649 3290 8649
      3311 8623 3310 8618 3316 8617 3327 8603
      3323 8565 3311 8565 3311 8559 3292 8559
TIME...MOT...LOC 2323Z 285DEG 23KT 3320 8599 3283 8641

87/GRANTHAM
Local storm report, Jul 21, 5:31 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     3 NE WINFIELD           33.97N 87.75W
07/21/2015                   MARION             AL   EMERGENCY MNGR

            ONE TREE DOWN ON A HOUSE ALONG COUNTY 38. WINDS ESTIMATED
            40-50 MPH.

&&

DAVIS

The radar

The Maxwell AFB radar (KMXX), 96 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 21, 6:07 PM CST to 6:09 PM CST
Where
Clay County, 2.61 mi SSE of Delta
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.393, -85.691

Several trees uprooted on Foster Road and Center Hill Road.

Thunderstorm Wind, Tallapoosa

When
July 21, 6:10 PM CST to 6:12 PM CST
Where
Tallapoosa County, 2.15 mi NNE of Our Town
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.860, -85.940

Several trees uprooted in Wind Creek State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597036, 597037.